Iowa, 2011

Tornadoes and Hail in Iowa, March 22, 2011

March 22, 2011 · NWS OAX · 9 events in 4 counties and zones

A strong upper level trough and associated cold front pushed across the region during the afternoon and evening of March 22. The upper level system caused low pressure to deepen over eastern Nebraska/northeast Kansas with a warm front extending northeast from the low into east central Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper level trough and associated cold front pushed across the region during the afternoon and evening of March 22. The upper level system caused low pressure to deepen over eastern Nebraska/northeast Kansas with a warm front extending northeast from the low into east central Nebraska and southwest Iowa. By mid afternoon, ahead of the cold front and south of the warm front, temperatures climbed into the upper 70s to lower 80s and dew point temperatures reached the upper 50s. The instability and shear near the low and warm front created a favorable environment for supercell development, a few of which produced damaging hail and at least 3 tornadoes in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 22, 3:11 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 22, 3:11 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 PM CDT TUE MAR 22 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY.

OBVIOUS NEAR TERM CONCERN IS SVR POTENTIAL THIS EVENING. CELLS
CURRENTLY OVER SC NEB TAKING ADVANTAGE OF WEAK CAP IN PLACE. HOWEVER
18Z KOMA/KTOP SOUNDINGS SHOWED A TIGHT LID...BUT LATEST RUC
ADVERTISING CAP OVER CWA SHOULD WEAKEN SHORTLY. RUC CONTINUES TO
FOCUS BEST COMPOSITE PARAMETERS MUCAPE/EFF SHEAR ACCOMPANYING
ANTICIPATED FROPA EARLY THIS EVENING. UNTIL THEN A FEW SVR CELLS WILL
PROBABLY POP UP OVER OUR NEB CWA. CURRENT OBS PLACE COLD FRONT FROM
ABOUT KSUX TO ABOUT KHJH...AND TIME SERIES INDICATE FRONT SHOULD
CLEAR THE CWA ABOUT 01Z-02Z TIME FRAME. AT THIS POINT STILL THINK OUR
IA CWA WILL BE A BEST RISK TO SEE SVR ACTIVITY EARLY IN THE EVENING
WITH MODELS INDICATING ENVIRONMENT ABLE TO SUPPORT TORS. ON WED...
UPPER TROF SHIFTS EAST AND ALLOWS A RE-REINFORCING SHOT OF CAA TO
SLIDE SWD INTO THE CNTRL PLAINS. APPEARS THAT FORCING IS RATHER WEAK.
LACK OF UPPER LVL QVECT CONVG AND RELATIVELY WEAK OMEGA SUGGESTING
CAA PRETTY MUCH OVERCOMING AND POTENTIAL LIFT VIA DPVA. THUS HAVE
DECIDED TO LAY ONLY SMALL TOKEN POPS ALONG THERMAL GRADIENT SETTING
UP ALONG THE NEB/SD BORDER DURING THE MORNING...THEN RAIN IN THE
AFTN. IMPULSES PUSHING THRU THURSDAY NIGHT/FRIDAY WILL AGAIN BRING
SHOT FOR RA/SN MIX NRN CWA AND RA SOUTH.

DEE

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

A RETURN TO COLDER TEMPERATURES IS INDICATED IN THE EXTENDED PERIOD
WITH A MIX OF RAIN AND SNOW POSSIBLE FOR SATURDAY AND AGAIN SUNDAY
NIGHT INTO MONDAY OR TUESDAY DEPENDING ON THE CHOICE OF MODEL.
00Z ECMWF MUCH STRONGER AND A BIT SLOWER WITH ITS UPPER WAVES AND
MORNING GUIDANCE FROM HPC TENDS TO FOLLOW THIS SOLUTION. THE ECMWF
ALSO WANTS TO HANG ON TO THE COLDER TEMPERATURES ON TUESDAY DUE TO
ITS STRONGER WAVE IDEA COMPARED TO 12Z GFS.
&&

.AVIATION...

18Z TAFS

SFC LOW PRESSURE MOVING ACROSS THE REGION WILL CREATE VARIABLE
CONDITIONS ACROSS THE TAF SITES MAINLY EARLY IN THE PERIOD THROUGH
THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE POSSIBLE AT ALL 3
SITES HOWEVER ONLY MENTIONED A TEMPO -TSRA CHANCE AT KOMA WHERE
CONFIDENCE IS HIGHER AND LEFT MENTION OUT OF BOTH KOFK AND KLNK. A
COLD FRONT WILL QUICKLY PUSH THRU THE TAF SITES THIS EVENING TURNING
SFC WINDS TO THE NORTHWEST AND FAIRLY GUSTY FOR A BIT. KOFK MAY GO
DOWN TO MVFR BRIEFLY FOR BOTH LOW CLOUDS AND VISIBILITY BUT NOT
EXPECTING THAT TO LAST LONG INTO THE MORNING HOURS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Mar 22, 10:49 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 AM CDT TUE MAR 22 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1149 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
NORTHEAST KANSAS AND SOUTHEAST NEBRASKA AND QUICKLY MOVE EAST
TOWARD SOUTHWEST IOWA BY EARLY EVENING. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

IN ADDITION...A LINE OF STORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT
THAT WILL EXTEND FROM SOUTHEAST SOUTH DAKOTA INTO SOUTH CENTRAL
NEBRASKA THIS AFTERNOON. THE STORMS ARE EXPECTED TO MOVE EAST
SOUTHEAST ALONG THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THESE
STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY IN EXTREME EASTERN NEBRASKA AND ACROSS
SOUTHWEST IOWA.

EXTREME FIRE DANGER IS FORECAST ACROSS SOUTHEAST NEBRASKA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF A MIX OF PRECIPITATION ACROSS THE OUTLOOK
AREA THURSDAY NIGHT. THE PRECIPITATION MAY STAY AS ALL SNOW IN
NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA. A RAIN...SNOW
MIX WILL AGAIN BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EARLY THIS EVENING.

KERN

In the hours before

Special weather statement, Mar 22, 1:56 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
256 PM CDT TUE MAR 22 2011

NEZ018-032-033-222030-
CUMING NE-STANTON NE-WAYNE NE-
256 PM CDT TUE MAR 22 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN STANTON...EASTERN WAYNE AND
NORTHWESTERN CUMING COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLARKSON...OR 22 MILES SOUTHEAST OF
NORFOLK...MOVING NORTH AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PILGER...
  WAYNE...
  8 MILES SOUTH OF WAYNE...

MAYES
Local storm report, Mar 22, 2:33 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
333 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             1 E WAYNE               42.24N 97.00W
03/22/2011  M0.75 INCH       WAYNE              NE   TRAINED SPOTTER

            MOSTLY PEA-SIZE...A FEW UP TO DIME SIZE.

&&

CHERMOK
Local storm report, Mar 22, 2:39 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             WAYNE                   42.24N 97.02W
03/22/2011  M1.00 INCH       WAYNE              NE   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE REPORTED IN WAYNE TO 1 MILE EAST
            OF TOWN...HAIL WAS FROM 332 TO 338 PM.

&&

CHERMOK
Local storm report, Mar 22, 3:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
417 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             VALLEY                  41.31N 96.35W
03/22/2011  M1.50 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

            GROUND ALMOST COMPLETELY COVERED WITH HAIL CLOSE TO PING
            PONG BALL SIZE. THE HAIL LASTED FOR AROUND 5 MINUTES.

&&

CHERMOK
Local storm report, Mar 22, 3:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
431 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             PENDER                  42.11N 96.71W
03/22/2011  M1.75 INCH       THURSTON           NE   EMERGENCY MNGR

&&

CHERMOK
Local storm report, Mar 22, 3:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
433 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             BENNINGTON              41.37N 96.16W
03/22/2011  E1.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

            192ND AND BENNINGTON RD

&&

DEE

The radar

The Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mills

When
March 22, 3:40 PM CST
Where
Mills County, 2.95 mi SSW of Emerson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.980, -95.420

Thunderstorm wind gusts were estimated at 60 mph by a NWS employee along with nickel-size hail.

Hail, Mills

When
March 22, 3:40 PM CST
Where
Mills County, 3 mi SSW of Emerson
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.980, -95.422

Nickel-size hail was accompanied by thunderstorm wind gusts estimated at 60 mph near Emerson.

Hail, Montgomery

When
March 22, 3:56 PM CST to 4:04 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak to 1.42 mi N of Red Oak
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.010, -95.220

Hail up to golf ball-size was reported in and near Red Oak.

Tornado, Harrison

When
March 22, 4:00 PM CST to 4:19 PM CST
Where
Harrison County, 1.47 mi NNE of Euclid to 3.25 mi S of Woodbine Muni Arpt
Rating
EF1
Path length
11.67 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.570, -95.842

A NWS storm survey assessment team confirmed a tornado tracked around 12 miles starting from a few miles east of Missouri Valley to around 5 miles southeast of Woodbine, Iowa. The tornado destroyed at least 1 mobile home, which caused minor injuries to 2 occupants, and caused outbuilding, home and vehicle damage along it path which reached around 100 yards wide at its widest. The strongest damage was estimated at EF1.

Hail, Harrison

When
March 22, 4:03 PM CST
Where
Harrison County, 1.03 mi E of Missouri Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -95.880

From the supercell thundestorm that produced a tornado near this area.

Hail, Harrison

When
March 22, 4:04 PM CST
Where
Harrison County, 2.68 mi ENE of Euclid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.560, -95.800

From the same supercell that produced a tornado near the area.

Hail, Harrison

When
March 22, 4:05 PM CST to 4:10 PM CST
Where
Harrison County, Logan
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
41.650, -95.800

Hail up to golf ball-size fell in the Logan area associated with the same supercell thunderstorm that produced a tornado near the area. The hail caused significant vehicle and roof and siding damage in and around town.

Hail, Harrison

When
March 22, 4:20 PM CST
Where
Harrison County, 0.86 mi NE of Woodbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.740, -95.710

Tornado, Shelby

When
March 22, 4:47 PM CST to 4:50 PM CST
Where
Shelby County, 3 mi SW of Defiance to 2.01 mi SW of Defiance
Rating
EF0
Path length
1 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
41.799, -95.391

A storm chaser caught a rope tornado on video southwest of Defiance. The narrow and weak tornado apparently caused no damage as it remained in an open field and was from the same supercell that spawned a larger tornado to the southwest in Harrison county a little earlier.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280420, 280421, 280413, 280419, 280415, 280416, 284616, 280418, 288617.